The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2018 (PDF).
This issue advised clinicians that Daclizumab (Zinbryta®) has new restrictions on use and strengthened liver monitoring recommendations due to the risk of severe liver injury. Awareness is also raised on the very rare risk of severe cutaneous adverse reactions associated with recombinant human erythropoietins; patients on these medicines should stop treatment and seek immediate medical attention if they develop widespread rash and blistering.
Clinicians are also reminded to take extra care when prescribing or dispensing drugs when there are other names that look or sound similar. For example: risperidone and ropinirole. Following recent cases, six new examples have been added.
This issue also advised that co-dydramol has recently been licensed in two new strengths. Previously it was available as 10mg/500mg of dihydrocodeine and paracetamol. It is now available as 20mg/500mg and 30/mg/500mg, although these have existed previously as paracetamol and dihydrocodeine (Remedeine®). It is therefore now recommended that when prescribing co-dydramol that the tablet strength and dose are clearly indicated.
Finally this month, readers are encouraged to report suspected adverse reactions to the Yellow Card Scheme for any patients taking herbal medicines. When an adverse reaction is suspected, clinicians are encouraged to ask patients whether they are taking any herbal medicines and report the reaction accordingly.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.